Q and A with Associate Professor of Haematology Matthew Linden, from UWA’s School of Biomedical Sciences
Why is the blood clotting disorder linked to the AstraZeneca vaccine?
Blood clots occur when the body’s delicate balance is disturbed, and blood becomes solid while still in circulation. This disrupts the flow of blood to and from vital organs. On rare occasions a transient disruption to this delicate balance of blood has been observed in the period between four and 14 days after being administered the AstraZeneca COVID-19 vaccine. This is termed a “prothrombotic thrombocytopaenia”. “Prothrombotic” meaning there is a potential for blood clots to form, and “thrombocytopaenia” meaning the number of blood cells which are central to maintaining this balance sharply falls. These cells are sometimes referred to as thrombocytes, but more commonly known as blood platelets.
Here, the interaction of a drug with proteins in blood platelets causes an immune response to be mounted against the platelet. The platelets respond by activating and clumping together – triggering the clot, and they are also cleared by the immune system, causing the sharp drop in platelet count. Most cases have occurred with the first dose, likely reflecting a transient immune response to the vaccine. However, there is limited experience with the second dose.
Guidelines for the detection and treatment of vaccine-associated clots have been developed by the Thrombosis and Haemostasis Society of Australia and New Zealand. These focus on confirming the diagnosis through immuno and functional testing. Use of specific non-heparin anticoagulants for up to 6 months and short-term immunosuppressants may be considered on the basis of these tests.
What increases the risk of blood clots?
Blood clots are common; they are the leading cause of death and disability in the world. The majority of clots that occur are associated with diet and lifestyle risk factors, followed by genetic risk factors, and rarely do medicines contribute to risk. Some medicines, such as the oestrogen in the oral contraceptive pill, can increase production of proteins that promote clotting and this carries a risk, particularly when combined with lifestyle or genetic risk factors. Drug induced prothrombotic thrombocytopaenias have been linked to other commonly used medicines including some antibiotics, malaria treatments, and anticoagulants. It is also seen with illicit drug use.
Your risk of clots increases about 100-fold if you are hospitalised for any reason. It is higher still if you require intensive care. COVID-19 seems to increase this further, with up to a quarter of COVID-19 patients admitted to ICU developing blood clots which lodge in the lung.
Conversely, blood clots arising from the vaccine are rare. So rare in fact that there have not yet been enough cases in the world for us to establish how much of a factor age plays. Cases have been reported in all age groups. Most cases described to date have been in women aged 20 to 55 years.
Do West Australians need to be aware of the AstraZeneca post-vaccine blood clot at-risk period and symptoms that urgent medical attention may be needed?
The symptoms will vary depending on which organs the clot is affecting. Blurred vision and seizures require urgent medical attention whether you have been recently vaccinated or not. A headache is normal in the day or two after any vaccination. However, a headache which begins between four and 14 days after vaccination, is severe, persistent and unresponsive to paracetamol might require medical evaluation. Follow also symptom warning advice provided at time of vaccination.